Tornadoes · United States · Minnesota · 2020

EF4 Ashby–Dalton tornado, Minnesota, July 8, 2020

From Ashby to Dalton, this EF4 tornado ran 8.9 miles across Grant and Otter Tail counties on July 8, 2020, touching down at 5:08 PM CDT and reaching 650 yards wide. It killed 1 person and injured 2, and did $1.6 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mphthis tornado

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF4
Date
July 8, 2020
Touchdown
5:08 PM CDT (22:08 UTC)
Lifted
5:39 PM CDT (22:39 UTC)
On the ground
31 minutes
Path length
8.9 miles (14.3 km)
Path width
650 yards (594 m)
Deaths
1
Injuries
2
Property damage
$1.6 million
Crop damage
$255,000
Counties
Grant and Otter Tail counties
Touchdown point
46.090, -95.940
Lift-off point
46.170, -95.796
Record number
2007081608-01

The damage survey

1 damage points were recorded along this path by NWS FGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • Time-stamped footage from trained spotters shows the initial touchdown of the tornado in this field at 5:04 pm

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A lone weak cell appeared on radar at 430 pm CDT over northern Grant County, Minnesota. Numerous storm chasers had congregated in this area, hoping to see a good storm to chase. By 5 pm, the cell had blossomed into a strong thunderstorm. Weather spotters, law enforcement, and storm chasers then reported a funnel coming down toward the ground slightly after 505 pm. A tornado warning was issued at 508 pm (until 6 pm) for portions of south central Otter Tail and northeast Grant counties. This tornado tracked about 9 miles through the warned area, before dissipating. At its peak strength, it was rated as an EF-4 tornado. Another rotation was noted a little later, leading to a second tornado warning at 635 pm (until 7 pm), this time for southwest Wadena and southeast Otter Tail counties.

This tornado began in Grant County, but after about two miles, it crossed into Otter Tail County, where it ended about 5 miles east of Dalton. The total track through both counties was about 9 miles. Peak winds were estimated at 170 mph, based on available damage indicators. At least 10 farmsteads were impacted, with three homes, one pole shed, and one machine shed destroyed.

This tornado began in Grant County, but after about two miles, it crossed into Otter Tail County, where it ended about 5 miles east of Dalton. The total track through both counties was about 9 miles. Peak winds were estimated at 170 mph, based on available damage indicators. At least 10 farmsteads were impacted, with three homes, one pole shed, and one machine shed destroyed.

The deaths

1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.

AgeSexWhereKind
30MPermanent StructureDirect

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS FGF issued a tornado warning for this county at 22:08 UTC, 0 minutes before the tornado touched down, in force until 22:22 UTC.

The county was under a severe thunderstorm watch, issued at 21:15 UTC and running to 05:00 UTC.

Issued (UTC)ExpiredProductOffice
08:58 UTC10:00 UTCSevere Thunderstorm WarningFGF
09:43 UTC09:55 UTCTornado WarningFGF
10:00 UTC11:00 UTCSevere Thunderstorm WarningFGF
21:15 UTC05:00 UTCSevere Thunderstorm WatchFGF
22:08 UTC22:22 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jul 8, 3:04 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 3:04 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Wed Jul 8 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 301 PM CDT Wed Jul 8 2020

A cold front continues slowly pushing across the region today. Early
this afternoon, the location is along a line from Frederick, to
Fargo, to Cass Lake. MLCAPE along the front remains in the 2000 to
3500 J/Kg range with enough CIN to provide moderate capping into the
afternoon. Effective bulk shear is as high as 35 to 40 knots.
Development of a few light showers ahead of the main front has been
observed, with very little in the way of sustainable updrafts thus
far. However, as the front pushes onward, we should see an
interaction that allows for limited thunderstorm development during
the mid-afternoon although much of the strongest activity should
remain to our east and southeast. Weather-related impacts are
possible should strong storms develop, with Fergus Falls, to Park
Rapids line and eastward being the primary focus through the
afternoon hours. Potential risks include 1 inch hail and wind gusts
up to 60 mph.

Much quieter weather prevails tonight into Thursday, with mostly
clear skies and slightly cooler highs in the lower to middle 80s.
Look for breezy west winds during the afternoon, especially for the
Devils Lake Basin, where we could see 15 to 20 mph sustained winds
and gusts to near 30 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 301 PM CDT Wed Jul 8 2020

Chances for impactful weather will come mainly on Sat and early next
week, in the form of strong to isolated svr tstms. It will be humid,
but temps will hover near average levels for mid July.

Zonal upper flow will be in place to start of Fri, leaving us dry
with near average aftn temps in the 80s. Upper wave pinching down
out of southern Canada Fri night into Sat would be impetus for
concurrent convection. A boundary draped from central ND through MN
Lakes country could be the forcing focus. NW flow would then follow
for Sun, providing more in the way of fair weather.

Upper ridge followed by SW flow early next week will provide a bit
more heat along with increasing humidity. Surface features entering
the picture during Mon should lead to more tstms with a lingering
boundary draped over the area continuing the activity
intermittently through Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1215 PM CDT Wed Jul 8 2020

KTVF currently remaining MVFR at midday with VFR conditions
expected later this afternoon. Elsewhere, VFR CIGs prevail with
gradually clearing skies across the Devils Lake Basin and Red
River Valley this afternoon. For KBJI, we could still see VCTS
this afternoon as a cold front pushes southeastward. For tonight,
gradual clearing is expected along with an increase in west to
northwest winds at KGFK and KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...WJB
AVIATION...Lynch
Hazardous weather outlook, Jul 8, 6:32 AM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
632 AM CDT Wed Jul 8 2020

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-054-091145-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Western Walsh-
632 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ039-049-
052-053-091145-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-
Richland-
632 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected after 2 PM this afternoon
with chances ending by 10 PM. A few storms may be severe bringing
the chance for gusty winds to 60 mph and hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There are chances for thunderstorms Friday into Saturday as well
as into next week. Storms are not expected to be severe at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 8, 11:41 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HEAVY RAIN       1 SSW OTTERTAIL         46.42N 95.57W
07/08/2020  M1.25 INCH       OTTER TAIL         MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION OTTM5 OTTERTAIL MN.

&&
Local storm report, Jul 8, 12:21 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1221 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       CHRISTINE               46.58N 96.81W
07/08/2020  M2.48 INCH       RICHLAND           ND   PUBLIC

            24HR TOTAL. RELAYED BY BROADCAST MEDIA.

0700 AM     HEAVY RAIN       12 E DETROIT LAKES      46.28N 95.82W
07/08/2020  M1.54 INCH       OTTER TAIL         MN   CO-OP OBSERVER

&&
Local storm report, Jul 8, 12:44 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
1244 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     FUNNEL CLOUD     2 E FERGUS FALLS        46.28N 96.03W
07/08/2020                   OTTER TAIL         MN   911 CALL CENTER

            FUNNEL CLOUD OBSERVED EAST OF TOWN MOVING
            TOWARDS UNDERWOOD.

0314 AM     HAIL             2 S FARGO               46.85N 96.82W
07/08/2020  E1.00 INCH       CASS               ND   911 CALL CENTER

1246 AM     HAIL             LITCHVILLE              46.66N 98.19W
07/08/2020  E1.00 INCH       BARNES             ND   CO-OP OBSERVER

0340 AM     LIGHTNING        BARNESVILLE             46.65N 96.42W
07/08/2020                   CLAY               MN   PUBLIC

            HOUSE FIRE DUE TO LIGHTNING...HOUSE
            DESTROYED.

0112 AM     NON-TSTM WND GST 1 N BAKER               48.18N 99.65W
07/08/2020  M66 MPH          BENSON             ND   MESONET

            NDAWN SITE 1N BAKER.

0515 AM     TSTM WND DMG     1 E HENNING             46.32N 95.42W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            TREES BLOWN DOWN, AN IRRIGATION SYSTEM
            FLIPPED, CALF SHEDS TOSSED. STRONG WINDS
            FROM 510 THROUGH 520 AM CDT. REPORTS AND
            PHOTOS POSTED VIA SOCIAL MEDIA.

0156 AM     TSTM WND DMG     1 N DEVILS LAKE         48.13N 98.87W
07/08/2020                   RAMSEY             ND   PUBLIC

            STORAGE SHED DESTROYED AT ROLLER FIELD IN
            DEVILS LAKE, ND. PICTURE RELAYED BY MEDIA.
            TIME ESTIMATED BY AIRPORT WIND MEASUREMENT.

0500 AM     TSTM WND DMG     OTTERTAIL               46.43N 95.56W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            RELAYED BY BROADCAST MEDIA. TIME ESTIMATED.
            REPORT OF CLOSE TO TEN CAMPERS FLIPPED OVER
            AT LAKESIDE RV PARK. PICTURE SHARED VIA
            SOCIAL MEDIA. NO INJURIES REPORTED AT THIS
            TIME.

0435 AM     TSTM WND DMG     FERGUS FALLS            46.28N 96.07W
07/08/2020                   OTTER TAIL         MN   BROADCAST MEDIA

            PICTURE SHARED BY BROADCAST MEDIA. WIND
            TURBINE BLADES BENT. TIME ESTIMATED.

0435 AM     TSTM WND DMG     4 SW EDWARDS            46.40N 96.05W
07/08/2020                   OTTER TAIL         MN   PUBLIC

            PICTURE SHARED BY BROADCAST MEDIA. TREE
            BRANCH THROUGH ROOF AND CEILING OF HOME NEAR
            LAKE JEWETT. TIME ESTIMATED.

0422 AM     TSTM WND DMG     ROTHSAY                 46.47N 96.29W
07/08/2020                   WILKIN             MN   CO-OP OBSERVER

            TREES DOWNED AROUND TOWN. 1.85 TOTAL
            RAINFALL. TIME ESTIMATED VIA RADAR.

0400 AM     TSTM WND DMG     WAHPETON                46.27N 96.61W
07/08/2020                   RICHLAND           ND   PUBLIC

            SEVERAL 8 INCH DIAMETER TREE BRANCHES
            KNOCKED DOWN. TIME ESTIMATED BETWEEN 4 AND 5
            AM.

0534 AM     TSTM WND GST     1 N NEW YORK MILLS      46.53N 95.37W
07/08/2020  M60 MPH          OTTER TAIL         MN   TRAINED SPOTTER

            PEAK WINDS MEASURED AT A PERSONAL WEATHER
            STATION. STRONG AND PERSISTENT WINDS WITH
            TREES LAYING SIDEWAYS.

0435 AM     TSTM WND GST     2 W FERGUS FALLS        46.28N 96.11W
07/08/2020  M83 MPH          OTTER TAIL         MN   ASOS

            PEAK WIND MEASURED AT THE FERGUS FALLS
            AIRPORT /KFFM/.

0433 AM     TSTM WND GST     FERGUS FALLS            46.28N 96.07W
07/08/2020  M62 MPH          OTTER TAIL         MN   MESONET

            PEAK WIND MEASURED AT A PERSONAL WEATHER
            STATION.

0420 AM     TSTM WND GST     2 NNW ROTHSAY           46.50N 96.30W
07/08/2020  M71 MPH          WILKIN             MN   MESONET

            PEAK WIND MEASURED AT AN RWIS STATION.

0315 AM     TSTM WND GST     1 SE GWINNER            46.21N 97.64W
07/08/2020  M56 MPH          SARGENT            ND   AWOS

            PEAK WIND MEASURED AT THE GWINNER AIRPORT
            /KGWR/.

0216 AM     TSTM WND GST     3 S DEVILS LAKE         48.07N 98.87W
07/08/2020  M64 MPH          RAMSEY             ND   MESONET

            PEAK WINDS MEASURED AT AN RWIS STATION.

0210 AM     TSTM WND GST     2 SE BRECKENRIDGE       46.24N 96.56W
07/08/2020  E50 MPH          WILKIN             MN   CO-OP OBSERVER

            ESTIMATED 50 MPH WINDS WITH 1 INCH TREE
            BRANCHES DOWN. TOTAL RAINFALL OF 1.55
            INCHES.

0157 AM     TSTM WND GST     1 SE COOPERSTOWN        47.43N 98.11W
07/08/2020  M59 MPH          GRIGGS             ND   AWOS

            MEASURED AT COOPERSTOWN AIRPORT AWOS.

0132 AM     TSTM WND GST     5 WSW CHURCHS FERRY     48.24N 99.29W
07/08/2020  M63 MPH          BENSON             ND   MESONET

            NDAWN SITE NILES 3SE MEASURED AT 10 METERS.

0112 AM     TSTM WND GST     1 N BAKER               48.18N 99.65W
07/08/2020  M66 MPH          BENSON             ND   MESONET

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 1 N BAKER. NDAWN SITE 1N BAKER.

0110 AM     TSTM WND GST     2 N MADDOCK             47.99N 99.53W
07/08/2020  M62 MPH          BENSON             ND   MESONET

            NDAWN SITE 2N MADDOCK.

0530 AM     TSTM WND GST     1 N NEW YORK MILLS      46.53N 95.37W
07/08/2020  M60 MPH          OTTER TAIL         MN   TRAINED SPOTTER

            PEAK WINDS MEASURED AT A PERSONAL WEATHER
            STATION. STRONG AND PERSISTENT WINDS WITH
            TREES LAYING SIDEWAYS. MULTIPLE GUSTS TO 60
            MPH FROM 530 THROUGH 535 AM CDT.

0419 AM     TSTM WND GST     6 SW FOXHOME            46.22N 96.40W
07/08/2020  M60 MPH          WILKIN             MN   MESONET

            PEAK WINDS MEASURED AT A PERSONAL WEATHER
            STATION LOCATED 10 ESE BRECKENRIDGE.

0156 AM     TSTM WND GST     DEVILS LAKE             48.11N 98.87W
07/08/2020  M58 MPH          RAMSEY             ND   AWOS

            DEVILS LAKE AIRPORT OBSERVATION.

&&
Local storm report, Jul 8, 1:03 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
103 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WNW GRAND FORKS       47.92N 97.10W
07/08/2020  M0.51 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            24HR TOTAL.

&&

DJR
Local storm report, Jul 8, 1:27 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
127 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       4 ENE DALTON            46.20N 95.83W
07/08/2020  M2.50 INCH       OTTER TAIL         MN   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

DJR
Special weather statement, Jul 8, 5:00 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
500 PM CDT Wed Jul 8 2020

MNZ030-031-040-082245-
East Otter Tail MN-Grant MN-West Otter Tail MN-
500 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 13 miles southeast of Fergus Falls, moving northeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Battle Lake around 535 PM CDT.
  Clitherall around 540 PM CDT.
  Vining around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

If on or near Ottertail Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Minnesota.

LAT...LON 4617 9607 4651 9557 4619 9527 4611 9570
      4611 9577 4609 9577 4605 9597
TIME...MOT...LOC 2159Z 245DEG 18KT 4615 9587

NC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

10.1 hours before the tornado, 227 km from the path. July 8, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1297 joules per kilogram, CIN -141, lifted condensation level 1096 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 163 square meters per square second, 0 to 6 km bulk shear 19 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-141 J/kg
Surface CAPE
1094 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

1.9 hours after it, 227 km from the path. July 9, 2020.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2332 joules per kilogram, CIN -31, lifted condensation level 1764 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 34 square meters per square second, 0 to 6 km bulk shear 14 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2332 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
4633 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The radar

The Fargo/Grand Forks radar (KMVX), 191 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:08 UTCTORNADO 46 W AshbyGrant, MNTHIS TORNADO TRACKED NE FOR ROUGHLY 9 MILES, FROM EXTREME NE POMME DE TERRE TOWNSHIP ACROSS EXTREME SE TUMULI TOWNSHIP AND SW ST. OLAF TOWNSHIPS OF OTTER TAIL COUNTY. IT LIFTED ABOUT 5 E DALTON BY 539 PM CDT. THE TORNADO
22:11 UTCTORNADO6 Sw DaltonOtter Tail, MNLARGE TORNADO ON THE GROUND, HEADING TOWARD A FARMHOUSE.
22:19 UTCTORNADO6 S DaltonGrant, MNLARGE TORNADO ON THE GROUND. ONE-HALF MILE FROM INTERSTATE REST AREA. SEEING DEBRIS LOFTED IN THE AIR.
22:30 UTCTORNADO5 Ese DaltonOtter Tail, MN3 FARMSTEADS HAVE BEEN HIT. TORNADO CURRENTLY AT 295TH AND STATE HIGHWAY 82. TORNADO CROSSED I-94, BUT NO VEHICLES WERE AFFECTED.
22:40 UTCTSTM WND DMG3 N OttertailOtter Tail, MNMULTIPLE TREES WERE BLOWN DOWN.
22:40 UTCTSTM WND DMG3 N OttertailOtter Tail, MNMULTIPLE TREES DOWN.
23:32 UTCTORNADO 02 Sse ViningOtter Tail, MNA PERSISTENT FUNNEL CLOUD WITH BRIEF TOUCHDOWN WAS VIEWED BY SEVERAL STORM SPOTTERS. IT LIKELY TRACKED FOR LESS THAN ONE-QUARTER MILE AND LIFTED BY 633 OM CDT. ESTMATED WIDTH TO 20 YARDS AND PEAK WINDS TO 75 MPH.
23:34 UTCTORNADO2 Ese ViningOtter Tail, MNBRIEF TORNADO REPORTED BY CHASERS.
00:20 UTCFUNNEL CLOUD3 W WrightstownOtter Tail, MNA PERSISTENT WALL CLOUD WITH SUSTAINED FUNNEL WAS VIEWED BY SEVERAL STORM SPOTTERS AS IT MOVED ACROSS NORTHWEST WOODSIDE TOWNSHIP.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 8, 2020

17 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 84:20 AM CDTEF1Wilkin, MN12.4200$550,000
July 84:38 AM CDTEF1Otter Tail, MN18.7250$750,000
July 85:10 AM CDTEF2Otter Tail, MN2.0300$200,000
July 84:04 PM CDTUnratedWhiteside, IL0.310
July 86:32 PM CDTEF0Otter Tail, MN0.220
July 85:49 PM MDTEF0Sedgwick, CO0.050
July 85:50 PM MDTUnratedPerkins, NE0.110
July 85:55 PM MDTUnratedPerkins, NE0.110
July 85:59 PM MDTEF0Sedgwick, CO0.050
July 86:01 PM MDTUnratedPerkins, NE0.110
July 86:04 PM MDTEF0Sedgwick, CO0.050
July 86:04 PM MDTEF0Phillips, CO0.050
July 86:10 PM MDTEF0Sedgwick, CO0.050
July 87:15 PM CDTEF0Crow Wing, MN7.450$10,000
July 86:19 PM MDTEF0Sedgwick, CO0.050
July 87:55 PM CDTUnratedThomas, NE0.110
July 811:29 PM CDTEF0Merrick, NE4.2130$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.